I don't post here often, I used to when my daughter suffered from UC before she went through the jpouch surgery. I check here periodically to see if people are posting about joint pain. I want to raise awareness about another possible cause for joint pain that I feel isn't disclosed to those who must take prednisone.
My daughter developed joint pain in her right knee in sept 07. She had her jpouch surgery Nov 06. Her knee was swollen and painful, her elbow also started to hurt. After seeing her primary for x-rays and a rheumy for bloodwork that all came back negative for RA, she suggested an MRI. That is when we discovered that she had Osteonecrosis (aka avascular necrosis). This will not show up on regular x-ray until it's has progressed to stage three, so during stage 1 and 2, you may not even know you have it. I'm not trying to scare anyone, but just be aware that this could be another reason for your joint pain...especially if you have pain in the hips/knees/shoulders/ankles. If you have pain in any of those areas, it's in your best interest to insist on an MRI to rule this out. If you don't have it, great, but if you've been on long term (longer than two months), and high dose (greater than 20 mg), experts in the field of Osteonecrosis (ON) strongly advocate for MRI. Most often, steroid induced Osteonecrosis is bilateral, so if it's found in one joint, it's most likely in the opposing joint as well.
She was on pred for almost 4 months, highest dose of 90 mg of IV solumedrol while hospitalized. She has had extensive MRI of all of her joints and we now know that she has it in her right shoulder, both elbows, both knees, and both ankles. We found a ortho surgeon in Baltimore who specializes in the treatment of this disease who is especially concerned with saving a person's joint, so early detection through MRI is essential.
The following is from a study by Klingenstein: "Conclusion: IBD predisposes patients to corticosteroid induced osteonecrosis. An exact threshold dose has not been determined. The data suggests that either long term therapy or short term high dose treatment increases the risk of osteonecrosis. Even if symptoms are limited to one joint, multiple joints are often involved and comprehensive testing with MRI is indicated in all cases."
This is from a report by Dr. Michael Aiello: "The risk of AVN is greater risk in patients treated for a short duration (6 wk) with high doses (³ 20 mg). The risk of AVN in association with low-dose steroid therapy is controversial. Some studies link such therapy to the disease, whereas others indicate no such link. High doses of steroids administered within a relatively short period are more of a causative factor than the cumulative dose or the duration of therapy."
I'd post the links, but I don't think it's allowed here. I'm honestly not trying to be the bearer of bad news, but to raise awareness of this possible risk..so that you are informed and can ask questions of your doctors.
20 yo daughter w/ Pancolitis
Step 1 colectomy/jpouch creation 11/27/06
Step 2 takedown 2/9/07
VSL #3 DS
21 yo Daughter diagnosed with right shoulder, bilateral wrist,
bilateral elbow, bilateral knee, and bilateral ankle avascular necrosis
(aka Osteonecrosis) as a result of Prednisone use